Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 23, 2002, 8:06 PM MDT for Sierra County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2002, 8:06 PM MDT (02:06 UTC)
- Expired
- Oct 23, 2002, 8:45 PM MDT
- In force
- 39 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Sierra County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 8:23 PM MDT | Hail 1 | Caballo, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256 WUUS54 KEPZ 240206 SVRELP NMC051-240245- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 803 PM MDT WED OCT 23 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIERRA COUNTY IN NEW MEXICO * UNTIL 845 PM MDT * AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HILLSBORO MOVING TO THE NORTHEAST. THIS STORM WILL AFFECT HILLSBORO...ARREY...CABALLO AND TRUTH OR CONSEQUENCES BEFORE 9 PM. VERY LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM SEEK SHELTER IMMEDIATELY. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3293 10744 3280 10729 3311 10687 3328 10707
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:20 PM MDT, 5 hours 46 minutes earlier.
Area forecast discussion, Oct 23, 2:20 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 220 PM MDT WED OCT 23 2002 SYNOPSIS... A CONTINUED UNSETTLED PATTERN WILL CONTINUE THROUGH THE WEEKEND. WITH CLOUDS AND THE OCCASIONAL RAIN SHOWERS...OUR HIGH TEMPERATURES WILL RUN A LITTLE BELOW NORMAL. THEN AS WE MOVE INTO THE FIRST PART OF NEXT WEEK WELL SEE A QUIETER WEATHER PATTERN WITH MORE SUN...BUT TEMPERATURES WILL CONTINUE A LITTLE BELOW NORMAL. DISCUSSION... IN THE SHORT TERM (ABOUT 24 HOURS) THE MODELS SEEM TO BE DOING A LITTLE BETTER. BOTH THE ETA AND AVN SHOW DRIER AIR PUNCHING IN FROM THE WEST OVER THE NEXT 36 HOURS. YES I KNOW WEVE BEEN ADVERTISING THIS DRY PUSH FOR THE LAST TWO DAYS...BUT FINALLY BOTH MODELS ARE SAYING THE SAME BASIC THING WHICH GIVES ME HOPE THAT THEY HAVE A LITTLE BETTER HANDLE ON THINGS. I WILL PUT IN A CHANCE FOR THUNDERSTORMS OVERNIGHT TONIGHT BEFORE THINGS START TO DRY OUT ON THURSDAY. BUT BEYOND THURSDAY THE MODELS AGAIN ARE BEGINNING TO GO OFF IN THEIR OWN DIRECTIONS. THE MM5 AND AVN SHOW THAT LOW LEVEL FLOW WILL SWING AROUND TO THE SOUTHEAST WHICH WOULD BRING IN SOME MOISTURE THAT IS LURKING JUST TO OUR EAST...WHILE THE ETA KEEPS THE LOW LEVEL FLOW FROM THE SOUTHWEST. THE AVN SHOWS THE UPPER TROF SWINGING ACROSS NEW MEXICO ON SATURDAY AND SUNDAY...WHILE THE CANADIAN MODEL JUST KEEPS THE UPPER LOW TRAPPED TO OUR WEST. SO I HAVE A LITTLE BETTER CONFIDENCE IN THE SHORT RANGE MODELS...BUT STILL AT THE LONGER RANGE MY CONFIDENCE IS NOT VERY HIGH. FOR THE SHORT TERM ILL LEAN TOWARDS THE ETA SOLUTION BUT FOR THE EXTENDED ILL LEAN TOWARDS THE AVN ANSWER. SO AS I SAID A SLIGHT CHANCE TONIGHT FOR A THUNDERSTORM THEN DRIER FOR MOST OF THURSDAY AND INTO FRIDAY...BUT LATER ON FRIDAY ILL START TO INCREASE THE CLOUDS AGAIN AND GIVE A SLIGHT CHANCE OF RAIN STARTING FRIDAY EVENING THROUGH SUNDAY. ON THE BACK SIDE OF THE TROF (THAT IS IF WE SEE THE BACK SIDE OF THE TROF) WELL BE IN A DRIER NORTHWEST FLOW WHICH SHOULD KEEP US DRY AND SUNNY BUT ON THE COOL SIDE. ONE OTHER THING TO NOTE IS THE COOL AIR EAST PUSH HANGING OUT JUST TO OUR EAST. THIS PUSH DOESNT LOOK LIKE IT HAS MUCH PUSH LEFT SO IM NOT INCLINED TO THINK THAT IT WILL HAVE MUCH OF IMPACT ON OUR WEATHER IN THE SHORT TERM AND EVEN IF IT DOES MANAGE TO PUSH OVER THE MOUNTAINS IT WILL BE SO SHALLOW THAT IT WILL PRETTY QUICKLY MODIFY. EL PASO BU 50/ 73/ 49/ 73/ 49 20001 LAS CRUCES BU 43/ 71/ 42/ 71/ 42 20001 ALAMOGORDO BU 46/ 71/ 45/ 71/ 45 20001 CLOUDCROFT BU 35/ 52/ 32/ 52/ 34 20001 TRUTH OR CONSEQUENCES BU 45/ 71/ 44/ 71/ 44 20001 SILVER CITY BU 41/ 66/ 40/ 66/ 40 20001 DEMING BU 44/ 71/ 43/ 71/ 43 20001 LORDSBURG BU 43/ 73/ 42/ 73/ 42 20001 SIERRA BLANCA BU 48/ 71/ 47/ 71/ 47 20001 .ELP...NONE 15 BRICE N
Hazardous weather outlook, Oct 23, 6:30 AM MDT, 13 hours 36 minutes before
NMZ022>025-030>032-TXZ055-056-231430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 630 AM MDT WED OCT 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE SOUTHWEST THIS MORNING...WITH A CONTINUING CHANCE OF ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE RIO GRANDE. THE STORMS ARE NOT EXPECTED TO BE STRONG. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER SERVICES ARE NOT REQUIRED TODAY. .DAYS TWO THROUGH SEVEN... SATURDAY AND SUNDAY WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 23, 4:55 PM MDT, 3 hours 11 minutes before
NMZ032-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 455 PM MDT WED OCT 23 2002 DOPPLER WEATHER RADAR HAS LOCATED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF HATCH NEW MEXICO MOVING NORTHEAST AT 20 MILES PER HOURS. THIS THUNDERSTORM WILL CROSS INTERSTATE 25 BETWEEN HATCH AND RADIUM SPRINGS WITHIN THE HOUR. THIS STORM IS CAPABLE OF PRODUCING BRIEF LOCALLY HEAVY RAINFALL RATES OF ONE INCH PER HOUR...HAIL TO ONE HALF INCH AND STRONG GUSTY SURFACE WINDS TO 50 MILES PER HOUR. RESIDENTS AND MOTORISTS ARE URGE TO USE CAUTION IN THE PATCH OF THIS STORM AS IT MAY REACH SEVERE LEVELS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NOVLAN
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.